Get E-Book on COVID-19

Q. Is it possible to get pregnant while on hormonal contraceptive implant?

Answered by
Dr. Deepika Joshi Khare
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Sep 07, 2018

Hello doctor,

I am a 26-year-old female. I am using the Nexplanon contraceptive aid. It was inserted during my period at the time seven months ago. To date, I have had no issues with it apart from mild PMS symptoms occasionally and my periods are non-existent. A week and a half or so ago, I began to feel different.

  • I had a lower back ache constantly and my breasts were very sore.
  • The breast tenderness has persisted and increased as well as they seem fuller and heavier. I am not fitting into my normal bras well.
  • The nipples, in particular, are irritated and sore and extremely sensitive at the moment plus have darkened brown around the edges too.
  • I also am experiencing a lot of fatigue.
  • A heightened sense of smell plus a lot of bloating constantly.
  • Prior to these symptoms beginning, the last date I had sexual intercourse was two weeks roughly. No sex in between at all.

In order to simply rule out pregnancy, I did several home pregnancy tests and received very faint but blue and visible lines within the instructions time frame given. The last four days of testing there was some progression made in terms of how dark the positive lines were and how rapidly they appeared on the test. Naturally, I assume I am pregnant though how I do not know. Worth noting that since just after my last sexual intercourse and still ongoing, I have been suffering from a urinary tract infection and am on antibiotics but have had to extend their duration as it does not seem to be resolving well nor getting worse, however. I began spotting pink blood four days ago which two days later progressed to a period red type bleeding with small clots. This is still ongoing to date but has a tendency to wax and wane. There was an awful amount accompanied by severe cramping and pain for a few hours. The cramps are much milder now and bearable. I am not filling much of a sanitary pad but it is rather when I wipe (aside from the large amount earlier). I assumed a miscarriage, but obviously, I cannot be sure. Now, I still have the same pregnancy-related symptoms. They have not subsided in the slightest since the bleeding began. I am also beginning since yesterday to feel bouts of nausea on and off. Basically, my query is really three things: 1. Is pregnancy possible? 2. If so, does it seem like an early miscarriage is occurring? 3. Could the urinary tract infection be causing the vaginal bleeding at all? Notes: I have experienced one previous confirmed miscarriage two years ago. Medications I am currently taking are Dexamphetamine 5 mg, Clonazepam 2 mg as required and antibiotic for UTI.

Dr. Deepika Joshi Khare

Obstetrics And Gynaecology
#

Hello.

Welcome to icliniq.com.

Since you are on Nexplanon (hormonal contraceptive implant), the chances of pregnancy are very remote. Still, it has a failure rate of 0.5 %. So, the most important thing is to rule out pregnancy.

As you have mentioned that the test line was faint and you are having slight bleeding along with cramps, an ectopic pregnancy needs to be ruled out. Get a serum beta hCG levels. The test can diagnose pregnancy within three weeks of intercourse.

If the level is more than 5, then it means that there is pregnancy. To know if it is an early pregnancy or an abortion we will have to repeat the levels in 48 hours. UTI (urinary tract information) does not cause vaginal bleeding.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Was this answer helpful?

 | 

Related Questions:
How long should I avoid pregnancy after rubella vaccination?
Does miscarriage affect fertility?
Will I get an ectopic pregnancy if I had sex on the date of period?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I had miscarriage and ectopic pregnancy in the last six months. Is it endometriosis?

Query: Hi doctor, I am recently trying to get pregnant and in the past six months, have had a miscarriage and an ectopic pregnancy. I am wondering if there is a chance I have endometriosis. I am wondering this because I have no other risks/causes that could have caused the ectopic. There is no chance I co...  Read Full »

Can Diane 35 be taken for a longer period?

Query: Hi doctor, I have been having shooting pain in my legs after two hours of Diane-35. I have also read about the risk of blood clots on this pill. I was prescribed this pill because the previous birth control pill was causing hair fall. Can Diane 35 be taken for a longer duration like three years?  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.